Clinical observation of potentially toxic signs and symptoms is more relevant than estimating the ingested dose. If objective confirmation of psychostimulant use via urine or blood screening is not possible, reasonable suspicion of psychostimulant use may be inferred from the information provided by significant others or bystanders, the recent activities of the patient (e.g. a dance party) and their clinical presentation, including vital signs, behavioural presentation and the presence of symptom complexes.

Pupils are usually mydriatic (dilated) and often sluggishly reactive to light (Chan, Graudins, Whyte, Dawson et al., 1998). The skin is usually flushed and diaphoretic. Core temperature should be monitored, as severe hyperthermia may develop. Hyperthermia above 39.5 degrees C indicates severe, potentially life-threatening toxicity and mandates immediate cooling and sedation. Serum electrolytes should also be monitored, along with renal and hepatic function and creatine phosphokinase. An electrocardiogram (ECG) should be obtained and continuous cardiac monitoring instituted in symptomatic patients.